Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 98, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 21, 2017, 9:59 AM CDT for Cavalier County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2017, 9:59 AM CDT (14:59 UTC)
- Expired
- Jul 21, 2017, 11:00 AM CDT
- In force
- 61 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Cavalier County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 172 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 10:05 AM CDT | HAIL 1 | 1 N Hannah, ND | REPORTED BY BORDER PATROL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 3.0 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -475 J/kg
- Mixed-layer LCL
- 1536 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
929
WUUS53 KFGF 211459
SVRFGF
NDC019-211600-
/O.NEW.KFGF.SV.W.0098.170721T1459Z-170721T1600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
959 AM CDT FRI JUL 21 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northern Cavalier County in northeastern North Dakota...
* Until 1100 AM CDT.
* At 959 AM CDT, a severe thunderstorm was located near Hannah, or 24
miles northwest of Langdon, moving southeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hannah around 1005 AM CDT.
Wales around 1015 AM CDT.
Dresden and Maida around 1025 AM CDT.
Mount Carmel around 1030 AM CDT.
Langdon around 1040 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 9824 4894 9795 4863 9798 4888 9895
4900 9887
TIME...MOT...LOC 1459Z 296DEG 31KT 4901 9875
HAIL...1.50IN
WIND...60MPH
$$
dtr2 follow-up statements
468
WWUS53 KFGF 211531
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1031 AM CDT FRI JUL 21 2017
NDC019-211600-
/O.CON.KFGF.SV.W.0098.000000T0000Z-170721T1600Z/
Cavalier ND-
1031 AM CDT FRI JUL 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR NORTHERN CAVALIER COUNTY...
At 1031 AM CDT, a severe thunderstorm was located near Mount Carmel,
or 12 miles north of Langdon, moving east at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Vang around 1040 AM CDT.
1 inch hail was observed at the border crossing north of Hannah ND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 9824 4894 9795 4863 9798 4888 9895
4900 9887
TIME...MOT...LOC 1531Z 274DEG 39KT 4894 9829
HAIL...1.50IN
WIND...60MPH
$$
dtr221
WWUS53 KFGF 211554
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1054 AM CDT FRI JUL 21 2017
NDC019-211602-
/O.EXP.KFGF.SV.W.0098.000000T0000Z-170721T1600Z/
Cavalier ND-
1054 AM CDT FRI JUL 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CAVALIER COUNTY WILL
EXPIRE AT 1100 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm as it moves into Walhalla.
LAT...LON 4900 9824 4894 9795 4863 9798 4888 9895
4900 9887
TIME...MOT...LOC 1552Z 273DEG 37KT 4892 9799
$$
dtrWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 7:00 AM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 21, 7:00 AM CDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 700 AM CDT Fri Jul 21 2017 .UPDATE... Issued at 700 AM CDT Fri Jul 21 2017 No changes planned to ongoing forecast or messaging for today. Incoming HRRR guidance continues to provide a dirty solution with weaker activity throughout the morning and early afternoon. Additionally, a thunderstorm complex has developed across eastern South Dakota/southern Minnesota which could act to limit moisture return to our region and/or cause havoc with the track/timing of some features. All in all still low confidence in details. For the past several runs, the HRRR and ExpHRRR have both keyed in on the shortwave currently across northeast Montana to initiate storms across central/eastern North Dakota and roll a complex through the forecast area. This seems like a possible outcome (if this came true, timing would be early afternoon into the early evening hours). && .SHORT TERM...(Today and tonight) Issued at 355 AM CDT Fri Jul 21 2017 Heat index and severe storm potential the main impacts. As with most convective events, details remain uncertain. With that said, the potential appears relatively high for some sort of severe weather event. CAMs provide a wide variety of outcomes with regards to coverage, location, and timing. However, all CAMs indicate severe thunderstorms at some point this afternoon or evening within the forecast area. As of 08z, SFC boundary extending from low pressure in eastern Montana extends across northern North Dakota. Expect the SFC low to propagate eastward along this SFC boundary today and be located near Devils Lake around 00z. There are currently a few clusters of storms around the region. Most CAM guidance appears to be too robust with activity through the morning hours compared with current radar. The cluster of storms near northwest ND is timed to be east of the FA by 18z. Also expect warmer mid-level temperatures to advect into the region this morning. Given these factors, anticipate clearing across at least the warm sector, allowing temperatures to climb to near 90F. These temps combined with dew points in the 70s will lead to near heat advisory conditions. The upper wave likely responsible for propagating the SFC low eastward, and inducing convection this afternoon seems to be located across central Montana at 08z (indicated by radar and satellite). Timing of this wave will determine when convection develops. Once it does, expect explosive development with all modes of severe weather possible. The potential exists for significant severe reports given the expected environmental set- up. .LONG TERM...(Saturday through Thursday) Issued at 355 AM CDT Fri Jul 21 2017 Saturday-Sunday...Upper low and cold pool aloft will be near northern Minnesota on Saturday. Afternoon storms will be possible (especially NW MN), and some may be stronger (main impact hail considering relatively lower freezing levels). Cooler airmass moves into the region on Sunday. Monday-Thursday...Later Monday into Tuesday, an upper low will track across central Sask and MB. Favored upper support north of border however with associated surface boundary crossing the fa pops warranted with highest pops along the international border. Midweek, surface high pressure should keep northern areas dry. Farther south another wave will track across the central plains. GEM farthest north with most guidance keeping brunt of rain to our south. The end of the work week looks generally dry at this point. Temperatures through the period should range pretty close to seasonal averages with highs in the low-mid 80s and lows around 60. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 700 AM CDT Fri Jul 21 2017 Mainly VFR conditions expected through the period. Main aviation concern will be thunderstorm chances, which seem very possible at some point during this period (provided a TEMPO group for the most likely period at each TAF site). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...TG SHORT TERM...TG LONG TERM...TG/Voelker AVIATION...TG
Hazardous weather outlook, Jul 21, 4:45 AM CDT, 5 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 445 AM CDT Fri Jul 21 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 445 AM CDT Fri Jul 21 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms are likely this afternoon and evening across the region. However, details such as coverage, timing, and exact location are still uncertain. The potential exists for hail up to 2 inches in diameter or greater, winds up to 75 mph, tornadoes, and localized heavy rainfall. Heat index values will approach 100 degrees across portions of the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The potential exists for scattered severe thunderstorms Saturday afternoon across the northern Red River Valley and northwest Minnesota. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this afternoon. TG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 10:57 AM CDT | Special Weather Statement | FGF | Pembina | 63 min |
| Jul 21, 2:37 PM CDT | Special Weather Statement | FGF | Eddy | 38 min |
| Jul 21, 3:24 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Eddy, Griggs, Steele | 66 min |
| Jul 21, 4:10 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele, Traill | 65 min |
| Jul 21, 4:51 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 54 min |
| Jul 21, 6:01 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 35 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.